Barbiturate intoxication and overdose

Definition

Barbiturates are drugs that cause relaxation and sleepiness. A barbiturate overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose. An overdose is life-threatening.

At fairly low doses, barbiturates may make you seem drunk or intoxicated.

Barbiturates are addictive. People who use them become physically dependent on them. Stopping them (withdrawal) can be life-threatening. Tolerance to the mood-altering effects of barbiturates develops rapidly with repeated use. But, tolerance to the lethal effects develops more slowly, and the risk of severe poisoning increases with continued use.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Causes

Barbiturate use is a major addiction problem for many people. Most people who take these medicines for seizure disorders or pain syndromes do not abuse them, but those who do, usually start by using medicine that was prescribed for them or other family members.

Most overdoses of this type of medicine involve a mixture of drugs, usually alcohol and barbiturates, or barbiturates and opiates (heroin or oxycontin).

Some users take a combination of all these drugs. Those who use such combinations tend to be:

Symptoms

Symptoms of barbiturate intoxication and overdose include:

Excessive and long-term use of barbiturates, such as phenobarbital, may produce the following chronic symptoms:

Exams and Tests

The health care provider will monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests that may be done include:

Treatment

At the hospital, emergency treatment may include:

A medicine called naloxone (Narcan) may be given if an opiate was part of the mix. This medicine often rapidly restores consciousness and breathing.

There is no direct antidote for barbiturates. An antidote is a medicine that reverses the effects of another medicine or drug.

Outlook (Prognosis)

About 1 in 10 people who overdose on barbiturates or a mixture that contains barbiturates will die. They usually die from heart and lung problems.

Possible Complications

Complications of an overdose include:

When to Contact a Medical Professional

Call your local emergency number, such as 911, if someone has taken barbiturates and seems extremely tired or has breathing problems.

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.


Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.